Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 29, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 14, 1998, 10:41 PM CDT for Kingsbury County, South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 14, 1998, 10:41 PM CDT (03:41 UTC)
- Expired
- May 14, 1998, 11:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Kingsbury County, SD
The radar
The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 10:48 PM CDT | Hail 1.75 | De Smet, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 7:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2296 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1504 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
179 WUUS1 KFSD 150342 RRA SVRFSD SDC077-150415- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1041 PM CDT THU MAY 14 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 1115 PM CDT * AT 1040 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 29 MILES EAST OF HURON OR 7 MILES SOUTHWEST OF DE SMET MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DE SMET AROUND 1050 PM CDT A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. HAMEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:30 PM CDT, 11 minutes earlier.
Area forecast discussion, May 14, 10:30 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1030 PM CDT THU MAY 14 1998 NEED WIND ADVSY AT LEAST E OF FSD/SUX IN SWRN MN AND NWRN IA. WILL HOLD OFF FOR NOW BUT KEEP AN EYE ON WNDS BKX/FSD/SUX AREA AND MAY ADD QUICKLY IF WNDS GO UP ANY MORE. SHUDNT NEED ADVSY WRN PART OF AREA INCLUDING HON/9V9/PKS...WNDY THERE BUT GRADNT SHUD BE RELAXNG. UPDATE FOR WND ADVSY AREA E OF FSD WILL ALSO INCLUDE COSMETIC CHANGE TO PTCLDY. NO OTHER CHANGES FOR NOW AS TEMPS LOOK GOOD. 20 PCT CHC LATE AFTN WRN EDGE OF AREA AND NOTHNG IN FCST FRTHR E FOR TDA ALSO LOOKS OK. .FSD...WIND ADVSY TODAY SWRN MN/NWRN IA XCP ZNS BORDRNG SD WILLIAMS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:21 PM CDT | Tornado Warning | FSD | Gregory | 34 min |
| May 14, 7:30 PM CDT | Tornado Warning | FSD | Charles Mix | 35 min |
| May 14, 7:40 PM CDT | Tornado Warning | FSD | Gregory | 35 min |
| May 14, 8:08 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 32 min |
| May 14, 8:20 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 25 min |
| May 14, 8:20 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 15 min |
| May 14, 8:40 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 35 min |
| May 14, 8:47 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 18 min |
| May 14, 9:06 PM CDT | Tornado Warning | FSD | Aurora | 34 min |
| May 14, 9:06 PM CDT | Tornado Warning | FSD | Aurora | 19 min |
| May 14, 9:08 PM CDT | Tornado Warning | FSD | Davison, Sanborn | 32 min |
| May 14, 9:38 PM CDT | Tornado Warning | FSD | Sanborn | 32 min |
| May 14, 10:08 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 32 min |
| May 15, 2:17 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 33 min |
| May 15, 10:52 AM CDT | Severe Thunderstorm Warning | FSD | Union | 28 min |
| May 15, 11:20 AM CDT | Severe Thunderstorm Warning | FSD | Union | 35 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.